Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 4, NWS Sacramento, CA

October 18, 2015Solano County, Yolo County, California

NWS Sacramento, CA issued this flash flood warning at Oct 18, 2015, 3:58 PM PDT for Solano County, Yolo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2015, 3:58 PM PDT (22:58 UTC)
Expired
Oct 18, 2015, 7:00 PM PDT
In force
3 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties Solano County, CA, Yolo County, CA

The radar

The Sacramento radar (KDAX), 35 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2015-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2015-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WGUS56 KSTO 182258
FFWSTO
CAC095-113-190200-
/O.NEW.KSTO.FF.W.0004.151018T2258Z-151019T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
358 PM PDT SUN OCT 18 2015

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SOLANO COUNTY IN CENTRAL CALIFORNIA...
  SOUTHWESTERN YOLO COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 700 PM PDT
    
* AT 354 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN OVER THE ROCKY FIRE BURN SCAR. FLASH FLOODING AND
  DEBRIS FLOWS EXPECTED TO BEGIN SHORTLY. THE DEBRIS FLOW CAN
  CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

&&

LAT...LON 3851 12211 3852 12206 3851 12202 3844 12207
      3844 12211

$$

CS
3 follow-up statements
149 
WGUS56 KSTO 182310 CCA
FFWSTO
CAC095-113-190200-
/O.COR.KSTO.FF.W.0004.151018T2258Z-151019T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE SACRAMENTO CA
410 PM PDT SUN OCT 18 2015

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SOLANO COUNTY IN CENTRAL CALIFORNIA...
  SOUTHWESTERN YOLO COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 700 PM PDT
    
* AT 358 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN OVER THE WRAGG FIRE BURN SCAR. FLASH FLOODING AND
  DEBRIS FLOWS EXPECTED TO BEGIN SHORTLY. THE DEBRIS FLOW CAN
  CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

&&

LAT...LON 3851 12211 3852 12206 3851 12202 3844 12207
      3844 12211

$$

CS
890 
WGUS76 KSTO 190003
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
503 PM PDT SUN OCT 18 2015

CAC095-113-190200-
/O.CON.KSTO.FF.W.0004.000000T0000Z-151019T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOLANO CA-YOLO CA-
503 PM PDT SUN OCT 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
NORTHWESTERN SOLANO AND SOUTHWESTERN YOLO COUNTIES...

AT 450 PM PDT...DOPPLER RADAR ESTIMATED THAT UP TO 1.50 INCHES OF
RAIN HAS FALLEN OVER THE WRAGG FIRE BURN SCAR.

THIS EXCESSIVE RAINFALL WILL RESULT IN DEBRIS FLOW MOVING THROUGH
THE DRAINAGES OF NORTHWESTERN SOLANO COUNTY NEAR THE BURN SCAR. THE
DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE
MATERIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

&&

LAT...LON 3851 12211 3852 12206 3851 12202 3844 12207
      3844 12211

$$

CS
662 
WGUS76 KSTO 190201
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
701 PM PDT SUN OCT 18 2015

CAC095-113-190209-
/O.EXP.KSTO.FF.W.0004.000000T0000Z-151019T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOLANO CA-YOLO CA-
701 PM PDT SUN OCT 18 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SOLANO AND SOUTHWESTERN
YOLO COUNTIES WILL EXPIRE AT 700 PM PDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. 

LAT...LON 3851 12211 3852 12206 3851 12202 3844 12207
      3844 12211

$$

NOO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 3:05 PM PDT, 53 minutes earlier.

Area forecast discussion, Oct 18, 3:05 PM PDT, 53 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
305 PM PDT SUN OCT 18 2015

.Synopsis...
Scattered showers and a few thunderstorms will continue into this
evening as a low pressure system moves across NorCal. Warmer and
drier weather along with breezy north winds develop early in the
week.

&&

.Discussion...
Upper low is centered over the Sacramento Valley this afternoon,
and a couple strong vort lobes to the west and southwest of its
center are presently moving across the Bay Area and Coast Range.
Daytime surface heating and the approach of these two features has
finally kicked off quite a bit of shower activity, along with some
thunderstorms, around the periphery of the Sacramento Valley.

Dew points in the Sacramento Valley are in the mid to upper 50s,
and there is enough southerly surface flow up the valley across
the north, so storms will likely sustain themselves as they move
off the higher terrain into the Redding and Red Bluff areas.
Forecast soundings show a healthy amount of CAPE, but very weak
vertical shear with the low overhead, so some hail and gusty winds
are likely the primary threats along with occasional lightning and
brief heavy rain.

Further south, surface flow is much weaker. However, it looks
like there's at least a chance that storms might make it into the
Sacramento area during the late afternoon and early evening.

By Monday, the low shifts east into Nevada and warmer and drier
weather returns. Increasing northerly surface pressure gradients
will lead to locally gusty north winds, especially by Tuesday.
This may lead to fire weather concerns.

&&

.Extended Discussion (Thursday through Sunday)...
High pressure ridge over Northern California through most of the
extended period will keep the area dry. High temps expected to be
a few degrees above normal, with Friday being the warmest day.
Both the GFS and ECMWF have the ridge weakening Saturday through
the end of the extended period (Monday). This will bring slight
cooling, but high temps will remain above normal. The GFS is
showing chances of precipitation Monday in the northern portion of
our CWA, mainly Shasta County. However, the 12z ECMWF is trending
drier until the stronger dynamic forcing arrives just beyond the
extended period into middle of next week. Because of this, have
increased POPs in NW Shasta County slightly for Monday, but leave
out mention of meaningful rainfall as confidence is low. NOO

&&

.Aviation...
Mainly VFR conds across the Valley is expected. Isold to scattered
showers with a few thunderstorms vicinity KRDD, KRBL, KSMF and
KSAC til about 03Z. South to southwest winds will remain at or
below 10 knots at all TAF sites.

&&

.STO Watches/Warnings/Advisories...
Fire Weather Watch from Tuesday morning through Wednesday
morning for Central Sacramento Valley in Glenn, Colusa, Yuba,
Northern Sutter, and Butte County Below 1000 Ft-Eastern
Mendocino NF-Eastern Portion of Shasta/Trinity NF-Lake County
Portion of Lake-Napa-Sonoma Unit-Northern Sacramento Valley to
Southern Tehama County Line Below 1000 Ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-Southern
Sacramento Valley in Yolo-Sacramento Far Western Placer,
southern Sutter and Solano County Below 1000 Ft.

&&

In the hours before

Special weather statement, Oct 18, 3:29 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
329 PM PDT SUN OCT 18 2015

CAZ066-068-182330-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-
329 PM PDT SUN OCT 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEHAMA COUNTY UNTIL
430 PM PDT...

AT 328 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PAYNES CREEK...OR 11 MILES SOUTH OF SHINGLETOWN...MOVING NORTHWEST AT
10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINERAL...LYONSVILLE...PAYNES CREEK AND MANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4013 12170 4039 12201 4044 12180 4025 12146
TIME...MOT...LOC 2228Z 121DEG 6KT 4033 12184

CS
Special weather statement, Oct 18, 3:40 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
340 PM PDT SUN OCT 18 2015

CAZ017-018-182345-
CARQUINEZ STRAIT AND DELTA CA-SOUTHERN SACRAMENTO VALLEY CA-
340 PM PDT SUN OCT 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SOLANO AND CENTRAL
YOLO COUNTIES UNTIL 445 PM PDT...

AT 338 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VACAVILLE. THIS STORM WAS NMOVING SOUTHEAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...VACAVILLE...DIXON...WINTERS AND ELMIRA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3862 12213 3850 12182 3828 12192 3832 12206
      3836 12207 3842 12212 3851 12210 3853 12212
      3857 12213
TIME...MOT...LOC 2238Z 249DEG 4KT 3837 12200

CS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:00 PM PDTFire Weather WatchSTO24 hr
Oct 18, 3:29 PM PDTSpecial Weather StatementSTOTehama61 min
Oct 18, 3:40 PM PDTSpecial Weather StatementSTOSolano65 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.